Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Oct 13, 2021, 4:35 AM CDT for Douglas County, Jefferson County, Osage County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2021, 4:35 AM CDT (09:35 UTC)
- Expired
- Oct 13, 2021, 5:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Hail
- 0.00 in
- Wind
- 50
Counties Douglas County, KS, Jefferson County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.6 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2220 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
925
WWUS83 KTOP 130935
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
435 AM CDT Wed Oct 13 2021
KSZ024-026-039-040-055-056-131015-
Shawnee-Jefferson-Douglas-Franklin-Jackson-Osage-
435 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of northwestern
Franklin, Jefferson, eastern Shawnee, Douglas, central Osage and
southeastern Jackson Counties through 515 AM CDT...
At 435 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hoyt to near Scranton to near Reading.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Topeka, Lawrence, Osage City, Carbondale, Oskaloosa, Tecumseh,
Richland, Overbrook, Lyndon, Centropolis, Perry, McLouth, Pomona,
Meriden, Scranton, Hoyt, Ozawkie, Lecompton, Clinton and Winchester.
This includes Kansas Turnpike between mile markers 173 and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3858 9543 3852 9595 3857 9595 3883 9574
3927 9575 3938 9518 3892 9517
TIME...MOT...LOC 0935Z 255DEG 38KT 3923 9574 3882 9575 3853 9598
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 13, 3:22 AM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Oct 13, 3:22 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Topeka KS 322 AM CDT Wed Oct 13 2021 .DISCUSSION... Issued at 323 AM CDT Wed Oct 13 2021 We continue to watch a line of storms move across the area early this morning, which has remained sub-severe to this point as it's moved through our north central KS counties. The northern portion of the line has fallen apart in the last hour or so, where MLCIN is up to 300 J/kg per SPC mesoanalysis. South of I-70, the line may be able to produce strong winds where inhibition is a bit less, and MLCAPE is 1000-1500 J/kg with MUCAPE up to 2000 J/kg. With storms being elevated, this makes it more difficult for strong to severe winds to make it to the surface, but with the LLJ at 45-60 kts (per VWP data), still cannot rule out the possibility. We're also monitoring how quickly the LLJ can pull moisture northward, as mid- 60 dew points have surged as far north as Emporia. However, the trend in the last 30-45 minutes has been for storms to weaken with gusts only around 30mph for our area, indicating that the inhibition appears to be winning out. Still think that should be the case as the line pushes into eastern KS where CIN increases. CAM guidance has any remaining storms pushing through the far eastern CWA around sunrise, exiting the area by mid-morning with clearing skies behind them. The surface cold front moves across the area from west to east through the morning and early afternoon, keeping highs in the mid to upper 60s toward central KS with low to mid 70s further east. The upper low associated with the current system moves north toward the Upper Midwest, while broad troughing remains over the western CONUS and the surface boundary hangs around southeast KS into western MO. This boundary moves back north on Thursday with upper level energy within southwest flow, so have brought back PoPs during the day with highest probabilities during the evening hours. The upper trough axis moves through the area Friday, pushing the frontal boundary back out of the area with CAA bringing the coolest air we've seen so far this fall. Highs are forecast in the upper 50s to low 60s, with lows dropping to the 30s for most locations by Saturday morning, so will need to continue to monitor for frost potential especially as surface ridging moves in. Dry weather is expected for the weekend into early next week as weak upper ridging traverses the area, allowing for plenty of sunshine. Temperatures look near normal for mid October with highs in the upper 60s to low 70s and lows in the 40s. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1237 AM CDT Wed Oct 13 2021 A line of storms will move across the area overnight into the early morning hours, and this will be the main concern for this period. Have MVFR cigs and vsby along with gusty south winds as storms move through terminals, with cigs lifting and skies clearing after they pass. Winds should turn to the WSW and gradually become less gusty throughout the day, but remain sustained in the 10-15 kt range until 23Z when they decrease to around 5 kts. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Picha AVIATION...Picha
Hazardous weather outlook, Oct 13, 3:32 AM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 332 AM CDT Wed Oct 13 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-140845- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 332 AM CDT Wed Oct 13 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight Thunderstorms will continue to move west to east across the area early this morning, exiting the area by mid-morning. Isolated strong to severe wind gusts and lightning are the primary threats with this line of storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Low temperatures in the middle 30s with frost is possible for parts of north central Kansas Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Oct 13, 1:29 AM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
129 AM CDT Wed Oct 13 2021
KSZ020-034-130715-
Cloud-Ottawa-
129 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of Ottawa and Cloud
Counties through 215 AM CDT...
At 127 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Simpson to near Windom. Movement was
northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia, Minneapolis, Clyde, Bennington, Miltonvale, Glasco,
Delphos, Tescott, Jamestown, Culver, Wells, Aurora, Niles and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and north central Kansas.
&&
LAT...LON 3962 9793 3965 9737 3896 9737 3896 9793
TIME...MOT...LOC 0627Z 224DEG 49KT 3937 9795 3838 9793
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GarganSpecial weather statement, Oct 13, 2:03 AM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
203 AM CDT Wed Oct 13 2021
KSZ008-009-020>022-034>037-130745-
Geary-Republic-Clay-Cloud-Dickinson-Riley-Washington-Ottawa-Morris-
203 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of Dickinson, western
Geary, western Riley, western Morris, eastern Ottawa, southeastern
Republic, southern Washington, Clay and eastern Cloud Counties
through 245 AM CDT...
At 203 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Aurora to near Oak Hill to 4 miles north
of Canton. Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Junction City, Abilene, Clay Center, Herington, Washington, Grandview
Plaza, Chapman, Solomon, Wakefield, Riley, Enterprise, Clyde,
Clifton, Milford, Leonardville, Linn, Hope, Greenleaf, Morganville
and Woodbine.
This includes Interstate 70 between mile markers 267 and 303.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central, north central, northeastern and east central Kansas.
&&
LAT...LON 3986 9692 3961 9680 3957 9681 3957 9679
3941 9671 3940 9673 3938 9670 3852 9678
3852 9693 3861 9693 3861 9737 3896 9737
3896 9742 3923 9737 3972 9764
TIME...MOT...LOC 0703Z 251DEG 44KT 3949 9752 3922 9738 3844 9745
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Oct 13, 2:41 AM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Topeka KS
241 AM CDT Wed Oct 13 2021
KSZ021>023-035>038-130830-
Wabaunsee-Geary-Clay-Pottawatomie-Dickinson-Riley-Morris-
241 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of eastern Dickinson,
Geary, southern Riley, northern Morris, west central Wabaunsee,
western Pottawatomie and southeastern Clay Counties through 330 AM
CDT...
At 241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Moonlight to 5 miles south of
Chapman to 4 miles southeast of Ramona. Movement was northeast at 55
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Manhattan, Junction City, Herington, Ogden, Grandview Plaza, Chapman,
Riley, St. George, White City, Milford, Alta Vista, Dwight, Olsburg,
Woodbine, Parkerville, Latimer, Milford Lake, Keats and Tuttle Creek
Lake.
This includes Interstate 70 between mile markers 286 and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central, north central, northeastern and east central Kansas.
&&
LAT...LON 3951 9653 3928 9640 3880 9642 3856 9693
3861 9693 3861 9699 3889 9699 3912 9712
TIME...MOT...LOC 0741Z 229DEG 47KT 3908 9709 3890 9698 3856 9699
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Oct 13, 3:26 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
326 AM CDT Wed Oct 13 2021
KSZ036>038-054-130915-
Wabaunsee-Geary-Lyon-Morris-
326 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of southeastern Geary,
eastern Morris, southwestern Wabaunsee and northwestern Lyon Counties
through 415 AM CDT...
At 325 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Dwight to near Wilsey to 8
miles east of Florence. Movement was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Council Grove, Alma, Americus, Alta Vista, Dwight, McFarland, Paxico,
Wilsey, Parkerville, Bushong, Dunlap, Council Grove Lake and Volland.
This includes the following highways...
Interstate 70 between mile markers 323 and 334.
Kansas Turnpike between mile markers 117 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern and east central Kansas.
&&
LAT...LON 3852 9635 3852 9670 3865 9667 3903 9665
3905 9650 3904 9639 3907 9639 3910 9617
3870 9616 3817 9636
TIME...MOT...LOC 0825Z 263DEG 21KT 3897 9662 3865 9666 3820 9679
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Oct 13, 3:58 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
358 AM CDT Wed Oct 13 2021
KSZ038-039-054-055-130945-
Wabaunsee-Shawnee-Lyon-Osage-
358 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of southwestern Shawnee,
southeastern Wabaunsee, western Osage and northern Lyon Counties
through 445 AM CDT...
At 358 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alma to near Bushong to 7 miles east of
Strong City. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Topeka, Emporia, Osage City, Carbondale, Eskridge, Dover, Silver
Lake, Auburn, Burlingame, Americus, Scranton, Maple Hill, McFarland,
Harveyville, Reading, Paxico, Allen, Admire, Willard and Bushong.
This includes the following highways...
Interstate 35 between mile markers 128 and 143.
Interstate 70 between mile markers 328 and 355.
Kansas Turnpike between mile markers 124 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3848 9635 3869 9623 3907 9629 3912 9570
3881 9562 3843 9587 3843 9595 3839 9595
3836 9636
TIME...MOT...LOC 0858Z 254DEG 39KT 3904 9628 3868 9623 3839 9640
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Oct 13, 4:35 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
435 AM CDT Wed Oct 13 2021
KSZ024-026-039-040-055-056-131015-
Shawnee-Jefferson-Douglas-Franklin-Jackson-Osage-
435 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of northwestern
Franklin, Jefferson, eastern Shawnee, Douglas, central Osage and
southeastern Jackson Counties through 515 AM CDT...
At 435 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hoyt to near Scranton to near Reading.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Topeka, Lawrence, Osage City, Carbondale, Oskaloosa, Tecumseh,
Richland, Overbrook, Lyndon, Centropolis, Perry, McLouth, Pomona,
Meriden, Scranton, Hoyt, Ozawkie, Lecompton, Clinton and Winchester.
This includes Kansas Turnpike between mile markers 173 and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3858 9543 3852 9595 3857 9595 3883 9574
3927 9575 3938 9518 3892 9517
TIME...MOT...LOC 0935Z 255DEG 38KT 3923 9574 3882 9575 3853 9598
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 12:48 AM CDT | Special Weather Statement | TOP | Cloud, Ottawa, Republic | 42 min |
| Oct 13, 1:29 AM CDT | Special Weather Statement | TOP | Cloud, Ottawa | 46 min |
| Oct 13, 2:03 AM CDT | Special Weather Statement | TOP | Clay, Dickinson, Geary, Riley, Washington | 42 min |
| Oct 13, 2:41 AM CDT | Special Weather Statement | TOP | Geary, Riley | 49 min |
| Oct 13, 3:26 AM CDT | Special Weather Statement | TOP | Morris, Wabaunsee | 49 min |
| Oct 13, 3:58 AM CDT | Special Weather Statement | TOP | Lyon, Shawnee, Wabaunsee | 47 min |
| Oct 13, 4:56 AM CDT | Special Weather Statement | TOP | Douglas, Jefferson | 49 min |
| Oct 13, 4:59 AM CDT | Special Weather Statement | TOP | Coffey | 46 min |
| Oct 13, 5:38 AM CDT | Special Weather Statement | TOP | Coffey | 52 min |
| Oct 13, 5:55 AM CDT | Special Weather Statement | TOP | Douglas | 35 min |
| Oct 13, 6:25 AM CDT | Special Weather Statement | TOP | Anderson | 35 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.